Louisiana, 2006Tornado and Flash Flooding in Louisiana, December 21, 2006
December 21, 2006 · NWS LIX · 7 events in 6 counties and zones
Isolated severe thunderstorms and heavy rain occurred in advance of a cold front that moved across southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms and heavy rain occurred in advance of a cold front that moved across southeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 21, 3:41 AM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 21, 3:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 AM CST THU DEC 21 2006
.DISCUSSION...WET PATTERN CONTINUES TO EVOLVE THIS MORNING AS A
WEAK COLD FRONT CONTINUES TO MOVE SLOWLY EWD INTO SE LA AND S MS.
PERSISTENT RAIN BAND CONTINUES OVER THE SOUTHERN AND EASTERN HALF
OF THE FORECAST AREA AHEAD OF THE APPROACHING BOUNDARY. WHILE DEEP
LAYER INSTABILITY IS LACKING MINIMIZING THE THREAT FOR HEAVY
RAINFALL...STAGNANT SHEAR AXIS SHOULD REMAIN IN PLACE WITH
SLIGHTLY BETTER FORCING ACCOMPANYING THE FRONT. THIS WILL LEAD TO
CONTINUED OFF AND ON SHOWERS...ALONG WITH AN OCCASIONAL
TSTM...THROUGH TONIGHT BEFORE MOVING EAST FRI. THE THREAT FOR
FLASH FLOODING LOOKS MINIMAL FOR NOW GIVEN THE RELATIVELY HIGH FFG
VALUES...ALTHOUGH A CONTINUED SATURATION OF THE GROUND MAY LEAD TO
LOWER GUIDANCE VALUES LATER TODAY AND TONIGHT AND A FLOOD WATCH
MAY BE NECESSARY AT A LATER TIME.
THE OUTLOOK AREA LOOKS TO GET A BRIEF REPRIEVE FROM THE RAINFALL
SAT AS THE UPPER LOW HELPING TO DRIVE MUCH OF THE PRECIP MOVES OFF
TOWARD THE NE. A SECOND UPPER LOW THOUGH IS STILL EXPECTED TO DIVE
INTO S TX SUN AS AN ASSOCIATED LOW PRESSURE FEATURE DEVELOPS IN
THE WESTERN GULF. THE GFS STILL SHOWS THIS FEATURE TRACKING EWD
ACROSS THE NORTHERN GULF SUN AS THE UPPER LOW SWINGS THROUGH THE
LOWER MISSISSIPPI VALLEY. THERE LOOKS TO BE ENOUGH WRAP AROUND
MOISTURE TO WARRANT MORE RAIN INTO CHRISTMAS DAY. THIS ENERGY THEN
GETS TRANSPORTED TOWARD THE ATLANTIC BASIN BY TUE AS A THIRD UPPER
LOW DIVES SWD INTO THE REGION WITH A GOOD SURGE OF POLAR AIR IN
TACT. THIS SHOULD BRING WEATHER CONDITIONS BACK TO NEAR NORMAL FOR
THIS EARLY WINTER SEASON BY THE MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 56 60 40 / 80 80 50 10
BTR 72 57 61 41 / 80 80 50 10
MSY 73 61 65 49 / 80 80 70 30
GPT 72 61 67 47 / 80 80 70 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
09
Hazardous weather outlook, Dec 21, 5:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 AM CST THU DEC 21 2006
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
515 AM CST THU DEC 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT AS A WEAK COLD FRONT MOVES EASTWARD ACROSS THE AREA.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH SOME STORMS MAY
PRODUCE BRIEF HEAVY DOWNPOURS.
PERSISTENT BANDS OF RAIN THAT CONTINUE TO REDEVELOP MAY LEAD TO
PONDING ON ROADWAYS AND IN LOW LYING AREAS. BRIEF LOCALIZED FLOODING
MAY ALSO OCCUR IN SOME AREAS WHICH EXPERIENCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS REMAIN POSSIBLE
EARLY FRIDAY BEFORE THE COLD FRONT MOVES EAST OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A FEW STORMS MAY
AGAIN PRODUCE BRIEF HEAVY RAINFALL.
IN ADDITION TO THE RAIN AND THUNDERSTORM THREAT...SMALL CRAFT
ADVISORIES MAY BE WARRANTED FOR THE COASTAL WATERS SATURDAY NIGHT
THROUGH CHRISTMAS DAY AS A SURFACE LOW PRESSURE FEATURE MOVES
EASTWARD ACROSS THE NORTHERN GULF.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE
ENCOURAGED TO MONITOR THE LATEST INFORMATION REGARDING THE
POSSIBILITY FOR LOCALIZED FLOODING TODAY THROUGH EARLY FRIDAY.
Event by event
3 flash flood, 3 heavy rain, 1 tornado. Local standard time, as filed.
Flash Flood, Lafourche
- When
- December 21, 6:00 AM CST to 9:00 AM CST
- Where
- Lafourche County, Golden Meadow to Larose
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 29.400, -90.280
Heavy rainfall caused the flooding of a few homes in Golden Meadow and numerous roadways across central and southern areas of the parish.
Heavy Rain, Terrebonne
- When
- December 21, 7:00 AM CST to 11:00 AM CST
- Where
- Terrebonne County, Houma
- Reported by
- Newspaper
- Coordinates
- 29.600, -90.720
Heavy rainfall caused the flooding of numerous roadways in Houma and other locations around the parish. The Houma Tunnel was closed due to high water.
Flash Flood, Jefferson
- When
- December 21, 8:30 AM CST to 11:00 AM CST
- Where
- Jefferson County, Bridge City to Metairie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.970, -90.220
Heavy rainfall of 3 to 6 inches caused the flooding of three homes and a few businesses in Metairie and one home in Bridge City. Numerous roadways and a few vehicles were flooded.
Flash Flood, Orleans
- When
- December 21, 8:30 AM CST to 11:00 AM CST
- Where
- Orleans County, New Orleans
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 29.950, -90.100
Heavy rainfall of 3 to 6 inches caused the flooding of three school and a few homes in the Carrollton and Broadmoor areas. Numerous roadways and a few vehicles were flooded.
Tornado, Jefferson
- When
- December 21, 9:00 AM CST to 9:05 AM CST
- Where
- Jefferson County, Marrero
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 29.900, -90.100
A weak tornado briefly touched down causing minor damage to several homes. One house had roof damage while other houses had gutters and awnings torn off.
Heavy Rain, Tangipahoa
- When
- December 21, 9:30 AM CST to 12:30 PM CST
- Where
- Tangipahoa County, Ponchatoula to Hammond
- Reported by
- Newspaper
- Coordinates
- 30.430, -90.430
Heavy rainfall caused the flooding of numerous roadways around Ponchatoula and Hammond as well as other locations around the parish.
Heavy Rain, Plaquemines
- When
- December 21, 10:00 AM CST to 12:00 PM CST
- Where
- Plaquemines County, Belle Chasse
- Reported by
- Law Enforcement
- Coordinates
- 29.870, -89.980
Heavy rainfall cuased the flooding of numerous roadways around Belle Chasse and other locations across northern areas of the parish.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in Nevada, December 21 to 22, 20061 death · $30,000 · 5 events
- Avalanche in Colorado, December 21, 20061 death · 1 event
- Flash Flooding in Mississippi, December 21 to 22, 2006$45,000 · 2 events
- Dense Fog in Wisconsin, December 21 to 22, 200618 events
- Hail and Damaging Wind in Texas, December 21, 2006$18,000 · 50 kt wind · 5 events
- High Surf in Hawaii, December 21 to 25, 200613 events
- Heavy Snow in California, December 21 to 22, 20064 events
- Winter Weather in Michigan, December 21 to 22, 20064 events
- Hail in Louisiana, December 21, 20060.75 in hail · 3 events
- Heavy Snow in California, December 21 to 22, 20062 events
- Hail in Texas, December 21, 20061.75 in hail · 1 event
- Heavy Rain in Mississippi, December 21, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9344, 9346, 9341, 9342, 9339, 9347, 9345.